Why are this woman's lips swelling up?
Dr Mike Wyndham explains how he discovered what was affecting this woman’s mouth
This 73-year-old woman had been treated for hypertension for some years. Her blood pressure had been difficult to control, but we had managed it with a combination of bendroflumethiazide, lercanidipine and enalapril – and she had been stable for the last two years. She was keen to take aspirin, which an American friend had told her would cut her risk of having a heart attack.
She came to see me saying that she had suffered two episodes of drooping of her face, lasting about an hour. On one occasion it affected the right side of her face and on the other, the left. My initial thought was that she was suffering TIAs despite taking aspirin and I referred her to the local TIA clinic. The day after this consultation she appeared again as an emergency. It was clear to see what she meant by ‘drooping', but this was not due to muscle weakness – it was swelling. Her upper lip was swollen too and she said her tongue had been enlarged earlier but had shrunk back to normal. She had not suffered any past allergic problems and there was no family history of allergy.
There were two possibilities here – acute angioedema or uricaria. On closer questioning, there had been no rashes anywhere on her body, so urticaria seemed unlikely. This was probably angioedema, but the challenge was to identify the cause:
• hereditary angioedema
• acquired angioedema
• allergic angioedema
• drug-induced angioedema.
Hereditary angioedema accounts for only about 0.5% of cases. Problems develop around the age of five, but this certainly wasn't the case with my patient – onset was in the later years of life and she had no family history.
Acquired angioedema is uncommon – it may have two origins and is unconnected to urticaria. Type 1 is associated with B-cell lymphoproliferative disorders and may be accompanied by other symptoms such as purpura, urticaria and arthralgia. Type 2 is an autoimmune condition. This patient had no evidence of lymphoma and a full blood count was normal three months ago. But it should be remembered that symptoms may precede the development of any detectable malignancy.
Allergic angioedema may be associated with urticaria and the reaction occurs about 30 minutes to two hours after exposure to the allergen – for example, latex or nuts. This woman had no signs of urticaria, but a drug cause was a possibility. Drugs that can cause angioedema include aspirin, NSAIDs and ACE inhibitors (ACE inhibitors may cause between 4-8% of cases of angioedema). The attacks may occur for several months after cessation of treatment.
Getting on the right track
I organised for my patient to have blood tests, which were all normal. Having reviewed the results, I suggested that we consider her drugs as a possible cause. The choice was between stopping the aspirin or the enalapril, and she opted for the latter. I continued to monitor her blood pressure, which remained at an acceptable level, and I was delighted to find that the angioedema settled.
Dr Mike Wyndham is a GP in Edgware, north London